MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0306
Medical Device Problem Codes Device Damaged Prior to Use (2284); Out-Of-Box Failure (2311); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The stretch resistant wire (sr wire) was fractured and the embolization coil¿s proximal constraint sphere was inside the pusher assembly distal detachment tip (ddt).The embolization coil was detached from its pusher assembly and stuck inside its introducer sheath.Conclusion: evaluation of the returned pc400 revealed that the sr wire was fractured.This type of damage typically occurs due to forceful retraction against resistance.A pc400 must be retracted from its packaging hoop.The returned pc400 embolization coil was advanced out of the distal tip of its introducer sheath, which indicates that the pc400 was advanced after its removal from the hoop.The sr wire fracture may have occurred during attempts to re-sheath the embolization coil.This sr wire fracture would have caused the pc400 to detach within its introducer sheath.The second pc400 and the handle mentioned in the complaint was not returned for evaluation and, therefore, the root cause of the unable to detach issue could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01855, 3005168196-2017-01856.
 
Event or Problem Description
The patient was undergoing a coil embolization in the right lumbar artery using penumbra coil 400's (pc400's) and a penumbra coil detachment handle (handle).During the procedure, the physician noticed that a pc400 had unintentionally detached within the packaging hoop when taking it out for the procedure.The damage to the pc400 occurred prior to use and therefore, it was not used in the procedure.The physician then advanced a new pc400 through the px slim delivery microcatheter (px slim), however the physician was unable to detach the pc400 using the handle, despite attempting to detach it multiple times.The physician therefore manually detached the pc400.The procedure was then completed using additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6978401
Report Number3005168196-2017-01854
Device Sequence Number900751
Product Code HCG
UDI-Device Identifier00814548011837
UDI-Public00814548011837
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/24/2024
Device Catalogue Number4006C0306
Device Lot NumberF71756
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2017
Initial Report FDA Received Date10/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR